Why be ashamed?

For various reasons that I’m not going into here, I have just started taking citalopram, which is an anti-depressant drug, specifically a selective serotonin reuptake inhibitor. No, I don’t know what that means either, other than the fact that my brain chemistry has gone a bit wonky and cit-a-thingy will poke around, do some jiggling, and will eventually make things right. A happy pill.

This is Day 2 of my cit-a-thingy regime and it takes 2-4 weeks for the drug to start working, though the side effects have already begun. I currently feel nauseous, have a pounding headache, a dry mouth, and even though it’s freezing outside, I’m far too warm, though I don’t have a temperature and am not sick. I was extremely drowsy earlier, which I refused to give in to on the grounds that getting some sleep tonight would be a good plan.

There’s actually quite a long list of potential side effects.

Knowing my luck, I’ll end up experiencing the lot!!

I probably should have gone to the doctor much earlier, but didn’t, and practically had to be dragged kicking and screaming, but even though I physically feel much worse, I know that this will help. At least that’s what everyone is telling me and that’s what I’m choosing to believe.

I’ve got enough for 28 days, and have promised Ally that I’ll try them for at least a fortnight. If I still feel like this, then I’ll use the rest to come off them since I still want to hide under a table and never come out, only it’s now for different reasons!

Erm … hiding under tables?

Quite.

That wasn’t me.

No really.

Ok, it might have been someone who looked like me…

And it was only the once.

And it wasn’t even a table, but a worktop…

As you know from my previous posts, I’ve been down in Somerset for a week or two. Sadly, it wasn’t really a holiday for anyone, least of all Ally and B who had to contend with a gibbering wreck in their living room over the festive season. Their kids seemed to enjoy it, though!

I finally came back to Wales last night though I haven’t made it as far as the flat, choosing to hide out at another friend’s for the time being.

The guys who own the field I rent have been looking after the pigs for me, which is a situation I’m hoping to resolve ASAP. If you want a Kune Kune for the freezer, do say…

I wasn’t going to mention this whole at all, but the more I thought about it, the more ridiculous that seems. Admittedly, there’s some stuff I’m keeping to myself, but in general, I don’t have a problem with anyone else knowing the basic story. And maybe if more people spoke about feeling this low and the steps they’re taking to address that, maybe more people would be more sympathetic.

Besides, if I’m keeping it all a big secret, how else am I going to moan and groan about the physical side effects of cit-a-thingy?!

That’s all for now, folks. Next time, on Sunshine’s Secret Secrets…

Advertisements

13 responses to this post.

  1. Posted by Jan on 5 January 2010 at 7:05 pm

    Well done for being brave enough to post about it. I agree that keeping things like this to yourself is never a good idea, and if more folk were upfront then maybe there would be less stigma. Two family members have taken/are taking another thingy-pram, so there, but for the grace of God (or whoever) go I.

  2. Thanks, Jan. I’ve always found writing this blog (and its predecessor) to be wonderfully therapeutic so I’m hoping that putting fingertips to keyboard will, in the long run, help me put this thing to bed.

    If it gets boring, feel free to say so 😀

  3. Posted by Jon Storey on 5 January 2010 at 9:24 pm

    There is probably too much stigma attached to the taking of anti-depressants, they are a valid treatment for a serious problem, like any other. Well done for speaking up, that act alone may well help.

    Wishing you every good health.

  4. Thank you, Jon. Here’s hoping 🙂

  5. Very brave. I never got the courage to talk about it on my blog.

    I’d say to be a bit cautious about giving up on them after only 2 weeks – mine didn’t properly kick in for a good 3-4 weeks, but then I felt so much better and able to cope with things. I wasn’t on the same as you though, so it’s not a direct comparison. And also, maybe a different medication could suit you better. Oh, and I also had half a dozen side effects including dizziness, fatigue, and increased doziness (I know, dafter than usual is hard to believe!).

    Thinking positive thoughts for you hun.

    xxxx

  6. Two weeks was the deal breaker! It’s more the side effects than anything else. Right now, I feel fine, more like myself, but I spent the morning and lunch time as a gibbering wreck, took my happy pill at lunch time and then spent the afternoon on the sofa feeling sick etc, which only passed after seven or eight hours. Tomorrow, I’ll take the tablet at bed time, in the hopes that I’ll sleep through the bad patch … which of course means that it will send me hyper!

  7. Posted by ceebs on 5 January 2010 at 10:43 pm

    Those are just the little chaps that I was on, I did find that after the first couple of weeks the feeling of nausia had gone, but it did take the full three to 4 weeks before they had me feeling ok. and they did help in taking the edge off the more extreme feelings of anxiety etc. I did find that the nausia did seem to take less or less time each day

    If you need to chat, you’ve got my email address, and a phone number will be forthcoming.

  8. Thanks, Ceebs. Much appreciated x

  9. Yes, what Jan said. You’re braver than me – I was on citalopram a few years back, but kept it quiet. It definitely helped: the bad didn’t seem as bad, and that extra boost meant I was able to get myself together. It took a while, but was worth it. And yes – keep with the blogging! Reading your writing is always a nice few minutes of my day.

  10. Thanks, Andrew. For the writing compliment as well as the support.

  11. Hi Been on Cit——For 10yrs they do take the edge of things.but the problem is still there for me anyway we are all diff.I find I had to talk and still talk,if any one will listen. now you know how I felt and still do but one carrys on some how.wishing it never happened.Dont spoil your life like me and spend your time asking why if only i had done this or that,maybe things would of been better.All the best with the Cit——they do work and side effects go.xx

  12. Posted by welshpurpletree on 6 January 2010 at 3:55 pm

    Jo, I’m really sorry to hear you’re not feeling so good. I really hope your pills help, and you start feeling better soon. Sending hugs xx

  13. Hi Val and WPT, thanks. And those are smart words, Val, I’ll do my best to remember them…

Comments are closed.

%d bloggers like this: